Kentucky, 2015

Damaging Winds in Kentucky, July 17, 2015

July 17, 2015 · NWS LMK · 11 events in 3 counties and zones

A small but intense complex of severe thunderstorms developed north of the area but quickly moved into north central Kentucky during the evening hours of July 17th. Widespread damaging wind gusts estimated between 55 and 60 mph occurred, resulting in toppled trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A small but intense complex of severe thunderstorms developed north of the area but quickly moved into north central Kentucky during the evening hours of July 17th. Widespread damaging wind gusts estimated between 55 and 60 mph occurred, resulting in toppled trees and power lines. This storm significantly impacted the Louisville metro area and caused thousands of homes and businesses to lose power. A popular outdoor music festival in Louisville was hit by the storms as well, forcing thousands of concert goers to seek shelter and cutting short the evening performances. Flash flooding also occurred as a result of the very intense rainfall rates and very wet antecedent conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 17, 8:55 PM EST, 33 minutes earlier.

Area forecast discussion, Jul 17, 8:55 PM EST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
955 PM EDT Fri Jul 17 2015

...Forecast Update...
Issued at 954 PM EDT Fri July 17 2015

Did end up issuing a short fused Flash Flood Watch to account for
the complex of storms diving SE across our CWA over the next few
hours. FFG values are still running low and with pockets of
torrential rain and some training, thought it best to try and give a
heads up to the Flash Flooding potential.

Issued at 836 PM EDT Fri July 17 2015

Have increased coverage of shower and storm chances across our NE
CWA through the late evening hours as clusters of storms over IN
will slide SE over the next several hours. Confidence is not high on
how far SW to extend the highest precipitation chances, but did
increase to chance (40%) for Louisville.

Most concerned about training of several rounds of thunderstorms
from a Madison, IN to Cynthiana, KY line where some hydro issues
might occur due to high PWAT/efficient rain producing airmass.
Confidence is  not high enough on convective evolution to issue a
short fused Flash Flood Watch so will likely handle any hydro
problems with Advisories/Warnings if needed. Will mention heavy rain
threat in an updated HWO.

Previous Update...
Issued at 600 PM EDT Fri Jul 17 2015

Visible satellite has been showing some enhancement along and north
of the I-64 corridor over the past couple of hours, and now starting
to see some light returns on radar associated with them. Went ahead
and added iso to widely scattered mention for the next few hours as
the cells push east.

Still watching to our NW and N as a couple of complexes show some
signs of possibly being able to skirt our N and NE CWA. Expect
intensity to diminish as we get into the later evening hours,
however environment would be able to support a few stronger storms
if they are able to hold togehter.

.SHORT TERM (Now through Sunday)...
Issued at 315 PM EDT Fri Jul 17 2015

Same synoptic pattern of the last few weeks will continue through
the short term with a sprawling hot ridge over the southern U.S. and
an active westerly stream of moisture and instability over the
northern part of the U.S. from the Plains to the Great Lakes. This
means the Midwest and Ohio Valley are again proned to episodes of
convection, with expanding heat on the southern periphery as well
through this weekend. Our forecast area of central KY and south-
central IN will be on the edge of convection to our north but within
the high heat and humidity from our area on south and west.

Currently, convection is beginning to develop from central OH
through central IN to near STL along an outflow boundary. Steering
flow should keep this convection to our north through this evening.
However, both the GFS and NAM suggest that a few cells could turn
southeast late tonight and/or a few cells develop over south-central
IN and parts of north-central and east-central KY. Will include in
grids. Patchy fog and haze may occur around daybreak, but not bad.

On Saturday and Sunday, the heat and humidity will be here,
especially over the western half of the forecast area. High
temperatures will reach the lower 90s east and mid 90s west both
days, with lows in the 70s at night. Surface dewpoints Saturday
afternoon should be in the lower to mid 70s, with mid 70s Sunday. As
a result, maximum afternoon heat indices both days will be around
105 and some areas could see 105-109 over west parts of central KY
Sunday afternoon when surface dewpoints should be slightly higher.
Thus, will issue a heat advisory starting Saturday at noon EDT
continuing til 8 pm Sunday evening for the western half of central
KY. For now, will not issue an advisory over most of east-central
KY, where maximum indices should top out in the upper 90s to lower
100s, although we will monitor this through the weekend.

As for precip potential, Sunday looks to have a slightly better
chance of isolated to scattered thunderstorms than Saturday. Model
soundings show better instability and higher precipitable water
values on Sunday vs. Saturday. Cannot rule out a slight chance
Saturday (roughly 20 pct), with a slightly higher chance Sunday
afternoon, especially over northern areas closer to the main
corridor of instability. Any storm would produce brief torrential
rain. Otherwise, expect a partly cloudy, hot, and humid weekend.

.LONG TERM (Sunday night through Friday)...
Issued at 245 PM EDT Fri Jul 17 2015

...Stormy Monday-Tuesday...Sultry Summertime Airmass rest of week...

Sunday night through Tue night...

Well...long term begins with Herculean 596m ridge over the Natural
State keeping polar jet along the northern periphery.  Several
frontal systems will slide off the front side of the ridge towards
CWA...but overall high humidity for next week.

The upper trough digs through the Great Lakes on Monday and drops a
frontal boundary near the OH River and is stuck for 48 hours. This
will bring unsettled weather across CWA Monday and Tuesday. MU CAPE
of 2500 j/kg and higher, LIS -4 to -6 C, PWATS are 2 inches and weak
steering flow of 15 kts will bring threat of storms with very heavy
rainfall. Increased POPS to likely across eastern 1/2 of the area on
Monday and increased POPS Tuesday across the Srn tier as the frontal
boundary is still ensconced across the srn 1/2 of area.

Wednesday-Friday...

On Wed and Thu...elongated ridge across from Lone State state thru
pelican state to peach state before ridge amplifies on Friday
northward. Ridge bulges north to Great lakes ahead of potent wave
coming out Glacier NP to Yellowstone NP. Thus...front will move
south of CWA on Wed and will be POP-less for rest of week with low
90s and lows around 70. Typical summertime weather.

&&

.AVIATION (00Z TAF Update)...
Updated 713 PM EDT Fri Jul 17 2015

Main aviation concerns for this evening will be chances for
convection at SDF/LEX, and then potential for BR/HZ overnight. A few
showers have popped up between SDF/LEX this evening, so will mention
VC wording at LEX to start the new cycle, however question remains
whether there will be new development along an outflow boundary
dropping south out of the IL/IN/OH storms. Will stay optimistic at
SDF/LEX (along with some hi-res modeling) for now, however will
amend as necessary if T-storm coverage does become more apparent.

Otherwise, there is a signal for at least MVFR BR/HZ through the
overnight hours. Most concerned at BWG where winds will go light and
variable. Enough of a SSW wind at SDF/LEX should keep visibilities
from going too low. SSW winds pick up again after sunrise on Saturdy
with Sct cu around 4-5 k feet.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH until 5 AM EDT Saturday FOR KYZ031>037-040>043-
     049.

     HEAT ADVISORY from Noon EDT /11 AM CDT/ Saturday to 8 PM EDT /7
     PM CDT/ Sunday FOR KYZ023>035-038-045-053-061>063-070>074.

IN...FLASH FLOOD WATCH until 5 AM EDT Saturday FOR INZ077>079-092.

     HEAT ADVISORY from Noon EDT /11 AM CDT/ Saturday to 8 PM EDT /7
     PM CDT/ Sunday FOR INZ076>079-083-084-089>092.

&&

Update.........BJS
Short Term.....TWF
Long Term......JDG
Aviation.......BJS
Hazardous weather outlook, Jul 17, 7:45 PM EST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LOUISVILLE KY
845 PM EDT FRI JUL 17 2015

INZ076>079-083-084-089>092-KYZ023>035-038-045-053-061>063-070>074-
190045-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SPENCER KY-
NELSON KY-LARUE KY-BUTLER KY-EDMONSON KY-HART KY-LOGAN KY-WARREN KY-
SIMPSON KY-ALLEN KY-BARREN KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...TAYLORSVILLE...
BARDSTOWN...HODGENVILLE...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
RUSSELLVILLE...BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW
845 PM EDT FRI JUL 17 2015 /745 PM CDT FRI JUL 17 2015/

...HEAT ADVISORY IN EFFECT FROM NOON EDT /11 AM CDT/ SATURDAY TO
8 PM EDT /7 PM CDT/ SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHERN INDIANA AND NORTH
CENTRAL KENTUCKY OVERNIGHT. ANY STORM WILL BE CAPABLE OF
TORRENTIAL RAINFALL...GUSTY WINDS...AND CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HOT TEMPERATURES AND INCREASING HUMIDITY SATURDAY AND SUNDAY WILL
PUSH THE AFTERNOON HEAT INDEX BETWEEN 105 AND 110 EACH DAY.

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
POSSIBLE SUNDAY...AND INCREASING CHANCES ON MONDAY AND TUESDAY. THE
GREATEST COVERAGE AND INTENSITY OF STORMS WILL BE MONDAY INTO
MONDAY NIGHT WITH THE PASSAGE OF A WEAK FRONT. THESE STORMS WILL
CONTAIN VERY HEAVY RAIN AND SOME GUSTY WINDS. SOME OF THESE STORMS
COULD LEAD TO SOME FLOODING ISSUES IN LOW LYING AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH FRIDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

KYZ036-037-039>043-046>049-054>057-064>067-075>078-081-082-190045-
SCOTT KY-HARRISON KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-MARION KY-
BOYLE KY-GARRARD KY-MADISON KY-GREEN KY-TAYLOR KY-CASEY KY-
LINCOLN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY-
CLINTON KY-
INCLUDING THE CITIES OF...GEORGETOWN...CYNTHIANA...LAWRENCEBURG...
VERSAILLES...LEXINGTON...PARIS...CARLISLE...SPRINGFIELD...
HARRODSBURG...NICHOLASVILLE...WINCHESTER...LEBANON...DANVILLE...
LANCASTER...RICHMOND...GREENSBURG...CAMPBELLSVILLE...LIBERTY...
STANFORD...TOMPKINSVILLE...EDMONTON...COLUMBIA...JAMESTOWN...
BURKESVILLE...ALBANY
845 PM EDT FRI JUL 17 2015 /745 PM CDT FRI JUL 17 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KENTUCKY.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS FAR NORTH CENTRAL
KENTUCKY LATE TONIGHT. ANY STORM WILL BE CAPABLE OF TORRENTIAL
RAINFALL...GUSTY WINDS...AND CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HOT TEMPERATURES AND INCREASING HUMIDITY SATURDAY AND SUNDAY WILL
PUSH THE AFTERNOON HEAT INDEX ABOVE 100 DEGREES EACH DAY.

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
POSSIBLE SUNDAY THROUGH TUESDAY. THE GREATEST COVERAGE AND
INTENSITY OF STORMS WILL BE MONDAY INTO MONDAY NIGHT WITH THE
PASSAGE OF A WEAK FRONT. HEAVY RAIN AND GUSTY WINDS ARE EXPECTED
WITH THE STRONGEST STORMS. THESE STORMS WILL CONTAIN VERY HEAVY
RAIN AND SOME GUSTY WINDS. SOME OF THESE STORMS COULD LEAD TO
SOME FLOODING ISSUES IN LOW LYING AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH FRIDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

BJS/JDG

In the hours before

Special weather statement, Jul 17, 6:26 PM EST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
726 PM EDT FRI JUL 17 2015

INZ079-172355-
JEFFERSON IN-
726 PM EDT FRI JUL 17 2015

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...TORRENTIAL RAIN...
AND 40 MPH WINDS...

AT 723 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES EAST OF VERNON...AND MOVING EAST AT 40
MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN REDUCING
VISIBILITIES...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED
WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  BARBERSVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS...AND AVOID USING THE
TELEPHONE UNLESS IT IS AN EMERGENCY.

&&

LAT...LON 3891 8520 3883 8520 3882 8520 3888 8549
      3892 8548 3892 8521
TIME...MOT...LOC 2327Z 277DEG 35KT 3892 8535

SCHOETTMER
Special weather statement, Jul 17, 7:51 PM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
851 PM EDT FRI JUL 17 2015

KYZ037-043-180120-
HARRISON KY-NICHOLAS KY-
851 PM EDT FRI JUL 17 2015

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...TORRENTIAL RAIN...
AND 40 MPH WINDS...

AT 850 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF FALMOUTH...AND MOVING EAST AT 40
MPH.

CONTINUOUS CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN REDUCING
VISIBILITIES...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED
WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  SUNRISE...
  CLAYSVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

&&

LAT...LON 3836 8416 3846 8455 3849 8456 3852 8449
      3854 8448 3854 8444 3857 8441 3858 8421
      3857 8419 3856 8420 3855 8416 3851 8418
      3846 8409
TIME...MOT...LOC 0052Z 277DEG 35KT 3858 8434

SCHOETTMER
Special weather statement, Jul 17, 8:38 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
938 PM EDT FRI JUL 17 2015

INZ077>079-092-KYZ032-180205-
CLARK IN-JEFFERSON IN-SCOTT IN-TRIMBLE KY-WASHINGTON IN-
938 PM EDT FRI JUL 17 2015

...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...TORRENTIAL RAIN...
AND 40 MPH WINDS MOVING INTO SOUTHERN INDIANA...

AT 935 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE FROM 10 MILES WEST OF BROWNSTOWN
TO 7 MILES NORTHWEST OF SCOTTSBURG TO 6 MILES WEST OF
MADISON...MOVING SOUTHEAST AT 30 MPH.

FREQUENT LIGHTNING...TORRENTIAL RAIN...AND GUSTY WINDS TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

* THESE STORMS WILL IMPACT...
  BEDFORD...
  SCOTTSBURG...
  SWANVILLE...
  LITTLE YORK AND SALUDA...
  MONITOR AND PUMPKIN CENTER...
  MARYSVILLE AND UNDERWOOD...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3882 8570 3883 8566 3864 8523 3861 8522
      3855 8541 3859 8577 3870 8616 3878 8617
      3877 8613 3879 8608 3877 8604 3877 8599
      3876 8598 3877 8595 3876 8590 3873 8588
      3881 8580 3883 8573
TIME...MOT...LOC 0137Z 340DEG 22KT 3886 8622 3876 8585
          3872 8549

13
Special weather statement, Jul 17, 9:02 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1002 PM EDT FRI JUL 17 2015

INZ077-078-092-KYZ030>035-180230-
CLARK IN-FRANKLIN KY-HENRY KY-JEFFERSON KY-OLDHAM KY-SCOTT IN-SHELBY
KY-TRIMBLE KY-WASHINGTON IN-
1002 PM EDT FRI JUL 17 2015

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...TORRENTIAL RAIN...
AND 50 MPH WINDS...

AT 1000 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 10 MILES NORTH OF PROSPECT...AND MOVING
SOUTHEAST AT 50 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN REDUCING
VISIBILITIES...AND STRONG GUSTY WINDS OF AROUND 45 TO 50 MPH...ARE
EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  PROSPECT...
  ANCHORAGE...
  SHELBYVILLE...
  NEW CASTLE...
  MIDDLETOWN...
  GOSHEN AND SKYLIGHT...
  BROWNSBORO AND ORCHARD GRASS HILLS...
  PEWEE VALLEY AND CRESTWOOD...
  L S PARK AND CONNER...

THIS STORM WILL AFFECT INTERSTATE 65 IN INDIANA BETWEEN MILE MARKERS
16 AND 22.

THIS STORM WILL AFFECT INTERSTATE 64 IN KENTUCKY BETWEEN MILE MARKERS
19 AND 32.

THIS STORM WILL AFFECT INTERSTATE 71 IN KENTUCKY BETWEEN MILE MARKERS
13 AND 9.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

&&

LAT...LON 3857 8564 3859 8543 3860 8543 3863 8523
      3859 8521 3860 8508 3857 8507 3855 8500
      3851 8502 3852 8498 3849 8498 3846 8490
      3844 8492 3842 8488 3838 8489 3836 8486
      3813 8539 3815 8542 3812 8543 3869 8604
TIME...MOT...LOC 0202Z 329DEG 42KT 3848 8561

SCHOETTMER
Local storm report, Jul 17, 9:28 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1028 PM EDT FRI JUL 17 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1023 PM     TSTM WND GST     2 SE CEMENTVILLE        38.33N 85.73W
07/17/2015  E55 MPH          CLARK              IN   BROADCAST MEDIA

&&

SZAPPANOS
Special weather statement, Jul 17, 9:28 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1028 PM EDT FRI JUL 17 2015

INZ092-KYZ029-030-180300-
BULLITT KY-CLARK IN-JEFFERSON KY-
1028 PM EDT FRI JUL 17 2015

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...TORRENTIAL RAIN...
AND 50 MPH WINDS...

AT 1026 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR LOUISVILLE...AND MOVING SOUTH AT 40 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN REDUCING
VISIBILITIES...AND STRONG GUSTY WINDS OF AROUND 45 TO 50 MPH...ARE
EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  ST. MATTHEWS...
  SHIVELY...
  OKOLONA...
  LYNDON...
  LOUISVILLE...
  HUNTERS HOLLOW...
  FOX CHASE AND BROOKS...
  GAP IN KNOB...
  BARDSTOWN JUNCTION AND CLERMONT...

THIS STORM WILL AFFECT INTERSTATE 65 IN KENTUCKY BETWEEN MILE MARKERS
112 AND 137.

THIS STORM WILL AFFECT INTERSTATE 65 IN INDIANA BETWEEN MILE MARKERS
0 AND 2.

THIS STORM WILL AFFECT INTERSTATE 64 IN KENTUCKY BETWEEN MILE MARKERS
10 AND 8.

THIS STORM WILL AFFECT INTERSTATE 71 IN KENTUCKY BETWEEN MILE MARKERS
1 AND 9.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE AWARE THAT A GUST FRONT PRECEDING THIS STORM WILL GENERATE STRONG
AND GUSTY WINDS WELL BEFORE THE ARRIVAL OF ANY RAIN.

&&

LAT...LON 3831 8552 3806 8548 3801 8551 3799 8549
      3797 8553 3795 8553 3791 8568 3790 8583
      3792 8585 3795 8586 3828 8583 3829 8579
      3831 8579 3834 8556
TIME...MOT...LOC 0228Z 358DEG 35KT 3821 8571

SCHOETTMER

The radar

The Louisville radar (KLVX), 44 km away, was scanning. The volume nearest the first event began at 02:28 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
July 17, 9:28 PM EST
Where
Jefferson County, 0.69 mi N of Richlawn
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
38.260, -85.600

A broadcast media meteorologist relayed a report of numerous trees and power lines down in the area due to severe thunderstorm winds.

Thunderstorm Wind, Jefferson

When
July 17, 9:29 PM EST
Where
Jefferson County, 0.54 mi E of (Lou)bowman Fld Loui
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
38.230, -85.660

A broadcast media meteorologist relayed a report that severe thunderstorm winds brought down tree limbs on cars in the area.

Thunderstorm Wind, Jefferson

When
July 17, 9:39 PM EST
Where
Jefferson County, 0.54 mi E of Prospect
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.350, -85.610

A public report of a wind gust around 60 mph was received. The severe thunderstorm also produced a 60 mph wind gust at the Louisville International Airport.

Thunderstorm Wind, Jefferson

When
July 17, 9:41 PM EST
Where
Jefferson County, 1.48 mi NNW of Audubon Park
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
38.220, -85.740

The ASOS at the Louisville International Airport recorded a 60 mph wind gust associated with a severe thunderstorm.

Thunderstorm Wind, Jefferson

When
July 17, 9:42 PM EST
Where
Jefferson County, 1.09 mi W of Highlands
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
38.230, -85.700

A broadcast meteorologist relayed a report of large trees down on power lines in the area as a result of severe thunderstorm winds.

Thunderstorm Wind, Jefferson

When
July 17, 9:44 PM EST
Where
Jefferson County, 1.48 mi SSW of Shively
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
38.160, -85.830

A public report was received of a 62 mph wind gust.

Thunderstorm Wind, Jefferson

When
July 17, 9:47 PM EST
Where
Jefferson County, 1.48 mi NNW of Audubon Park
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.220, -85.740

A trained spotter relayed a report of numerous power outages across the city.

Thunderstorm Wind, Jefferson

When
July 17, 9:50 PM EST
Where
Jefferson County, 0.69 mi N of Jeffersontown
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.210, -85.570

A public report was received of numerous trees down due to severe thunderstorm winds.

Thunderstorm Wind, Jefferson

When
July 17, 9:54 PM EST
Where
Jefferson County, 1.48 mi NNW of Audubon Park
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.220, -85.740

Due to severe thunderstorm winds and downed trees, a broadcast meteorologist relayed a report of over 9000 residences and businesses without power in Jefferson County.

Thunderstorm Wind, Anderson

When
July 17, 10:41 PM EST
Where
Anderson County, 0.54 mi W of Alton
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.080, -84.940

A trained spotter reported a measured wind gust of 60 mph.

Thunderstorm Wind, Fayette

When
July 17, 11:05 PM EST
Where
Fayette County, 2.02 mi W of Mattoxtown
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.132, -84.487

A broadcast media meteorologist relayed a report of a downed tree blocking the intersection of Iron Works Road and Newtown Pike.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2015Every state in 2015This day in weather historyWarnings in Kentucky, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 583609, 583615, 583616, 583617, 583618, 583623, 583624, 583625, 583626, 583627, 583628.